Illinois, 2007

Flooding in Illinois, March 1, 2007

March 1, 2007 · NWS LOT · 4 events in 3 counties and zones

Heavy rain combined with melting snow and frozen ground caused flooding across parts of northern Illinois.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LOT wrote it up.

Heavy rain combined with melting snow and frozen ground caused flooding across parts of northern Illinois.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before the first event at Feb 28, 10:46 PM CST, 10 hours 14 minutes earlier.

Area forecast discussion, Feb 28, 10:46 PM CST, 10 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
1046 PM CST WED FEB 28 2007

.DISCUSSION FOR EVENING UPDATE...

740 PM CST

BRIEF UPDATE TO GRIDS/ZFP TO REMOVE EVENING PCPN. INITIAL WAA BAND
OF PCPN HAS LIFTED NORTHEAST INTO WI/LWR MI...TAKING SN/PL/RA/GS
FROM LATE AFTN WITH IT. APPEARS WILL BE A PERIOD OF DRY WX NEXT SVRL
HRS UNTIL NEXT S/WV...EVIDENT AS WEAK SPD MAX ACROSS SERN KS
VCNTY...APPROACHES ALONG WITH LLVL WRMFRNT. THUS HIGH POPS BEYOND
06Z STILL APPEAR WARRANTED. TEMP TRENDS ALSO APPEAR REASONABLE GIVEN
ONGOING LLVL WAA WITH APPRCH OF SFC WRMFRNT LATE TNGT.

RATZER

PREVIOUS DISCUSSION FOR AFTERNOON ZONES/GRIDS...

250 PM CST

MAIN FORECAST CONCERNS WILL BE ON FLOOD POTENTIAL...SEVERE WEATHER
POTENTIAL TOMORROW DURING THE DAY...AND THEN LIGHT SNOW AND VERY
WINDY CONDITIONS TOMORROW NIGHT INTO FRIDAY.

STRONG ISENTROPIC LIFT IN ADVANCE OF UPPER LEVEL SHORT WAVE ACROSS
NORTHERN MISSOURI/SOUTHERN IOWA HAS SUSTAINED BAND OF LIGHT
PRECIPITATION THROUGH THE AFTERNOON. HAVE HAD REPORTS OF
SLEET...SNOW...AND RAIN WITH THIS PRECIPITATION BAND. SURFACE
TEMPERATURES HAVE CLIMBED INTO THE MID 30S ACROSS MUCH OF THE
AREA...ALTHOUGH SFC DEW PTS ARE STILL GENERALLY IN THE MID TO UPPER
20S. GIVEN EVAPORATIVE COOLING PROCESSES POSSIBLE WITH THIS LOW
LEVEL MOISTURE PROFILE...WILL MAINTAIN MENTION OF POSSIBILITY OF
MIXED PRECIP THIS EVENING BUT GENERALLY EXPECTING PRECIP TO BE LIGHT
THIS EVENING AND NOT WARRANTING ANY WINTER WEATHER HEADLINES AT THIS
TIME. THIS BAND LIFTS NORTH OF THE AREA THIS EVENING...AND THEN
EXPECTING A LULL IN PRECIP CHANCES BUT THIS LULL SHOULD BE SHORT
LIVED LATER THIS EVENING. STRONG 50 KT LLJ WILL DEVELOP IN ADVANCE
OF WESTERN CONUS LONGWAVE TROUGH WITH BROAD LEFT EXIT REGION SETTING
UP ACROSS THE SOUTHERN GREAT LAKES REGION IN ASSOCIATION WITH A 150
KT UPPER JET STREAK CUTTING ACROSS THE MIDDLE/LOWER MISSISSIPPI
RIVER VALLEY. SOME SIGNIFICANT MOISTURE ADVECTION WILL ACCOMPANY
THIS LOW LEVEL JET TONIGHT WITH 850 HPA DEW PTS RISING INTO THE +5
TO +8 DEG C RANGE BY MORNING...ALONG WITH PWATS APPROACHING 1 INCH.
WILL REINTRODUCE CATEGORICAL POPS TONIGHT SOUTH OF INTERSTATE 80
WHERE BEST COMBINATION OF UPPER FORCING AND LOW LEVEL MOISTURE
EXISTS.

FAIRLY CONSISTENT SIGNAL AMONG WRF/GFS REGARDING CONVECTIVELY
ENHANCED VORT MAX MOVING THROUGH NORTHERN ILLINOIS TOMORROW MORNING
WITH SHOWERS AND EMBEDDED THUNDER EXPECTED. SEVERE POTENTIAL SHOULD
INCREASE DURING THE AFTERNOON AS UPPER DIFFLUENCE INCREASES WITH
MAIN UPPER WAVE APPROACHING AND ACQUIRING NEGATIVE TILT ACROSS
IOWA/MISSOURI. COMPUTED CAPES FOR PARCEL BASED AT 900 HPA YIELDS
BETWEEN 500-700 J/KG OF CAPE BY EARLY TOMORROW AFTERNOON WITH 0-6KM
BULK LAYER SHEAR VALUES OF 60 KNOTS. GENERALLY AGREE WITH ASSESSMENT
OF SPC IN BOWING SEGMENTS BEING MAIN THREAT TOMORROW WITH DAMAGING
WINDS BEING THE PRIMARY SEVERE THREAT GIVEN THE HIGH SHEAR/MARGINAL
INSTABILITY. INSTABILITY AXIS WILL RAPIDLY SHIFT OFF TO THE EAST BY
LATE TOMORROW AFTERNOON AS SYSTEM BEGINS TO OCCLUDE SO SEVERE THREAT
SHOULD BE RATHER SHORT LIVED IN THE 17-22Z TIME FRAME. TOTAL QPF
AMOUNTS BETWEEN NOW AND EARLY THURSDAY EVENING GENERALLY EXPECTED IN
THE 1-1.50 INCH RANGE WITH LOCALLY HIGHER AMOUNTS POSSIBLE WITH THE
STRONGER CONVECTIVE ACTIVITY. THE COMBINATION OF THIS NEW RAINFALL
ALONG WITH MELTING SNOW RESULTING FORM WARMER TEMPS/MOISTURE
ADVECTION WILL RESULT IN FLOODING CONCERNS ESPECIALLY VERY LATE
TONIGHT INTO THURSDAY. WILL KEEP FLOOD WATCH INTACT THROUGH TOMORROW
NIGHT.

CONCERN BY THURSDAY NIGHT QUICKLY SHIFTS MORE TO A WINTERY CONCERN
OF WINDS/SNOW. STRONG WINDS ARE EXPECTED IN THE WAKE OF THE
NORTHWARD MOVING OCCLUDED BOUNDARY. WRF BUFFER SOUNDINGS INDICATE
GUST POTENTIAL INTO THE 35-40 KNOT RANGE THURSDAY NIGHT INTO FRIDAY
AS LOW LEVEL LAPSE RATES STEEPEN WITH THE COLD ADVECTION. MAKING
THINGS MORE COMPLICATED WILL BE POTENTIAL FOR ACCUMULATING LIGHT
SNOW THURSDAY NIGHT INTO FRIDAY MORNING AS TROWAL SIGNATURE WRAPS
BACK INTO NORTHWEST/NORTH CENTRAL ILLINOIS. AT THIS TIME GENERALLY
EXPECTING 1 TO 3 INCH SNOW ACCUMS ACROSS NORTH CENTRAL ILLINOIS
NORTH OF I-88...WITH AMOUNTS PROBABLY TAPERING TO AN INCH OR TWO
ACROSS THE CHICAGO METRO AREA. THE COMBINATION OF SNOW AND WINDS MAY
RESULT IN SOME HAZARDOUS TRAVELING CONDITIONS AND WILL NEED TO
MONITOR THURSDAY NIGHT/FRIDAY PERIOD EITHER FOR POSSIBLE WINT WX
ADVISORY OR WIND HEADLINES.

WILL MAINTAIN SNOW SHOWERS OR FLURRIES THROUGH SATURDAY AS UPPER LOW
IS SLOW TO PULL OUT OF THE AREA. NOT MANY CHANGES WERE MADE TO THE
REMAINDER OF THE FORECAST WITH THE LATEST 12Z GFS GENERALLY
SUPPORTING GOING FORECAST.

MARSILI

&&

.AVIATION...

06Z TAFS...CONVECTION FIRING ACROSS NORTHERN MO AND SOUTHERN IA
THIS EVENING AND SPREADING NORTHEAST WITH ADDITIONAL PRECIP
DEVELOPING ACROSS EASTERN IA. THIS TREND WILL CONTINUE ACROSS THE
REGION OVERNIGHT INTO THURSDAY MORNING. OVERALL...HAVE OPTED FOR
FEW CHANGES TO 00Z TAFS. WILL PUSH BACK PREVAILING RAIN UNTIL 09Z TO
10Z WITH A TEMPO BEFORE TO HANDLE START TIME OF PRECIP. EXPECT AREAS
OF MODERATE/HVY RAIN BY SUNRISE ACROSS MUCH OF NORTHERN IL WITH
EMBEDDED TS. WILL INCLUDE VCTS DURING THIS TIME AS WELL. THOUGHTS ON
A POSSIBLE SQUALL LINE NO DIFFERENT THEN EARLIER AND WILL MAINTAIN
TEMPO WITH HEAVIER SHOWERS AND CONVECTIVE GUSTS TO 40KTS. EAST WINDS
HAVE BEEN SLOW TO INCREASE THIS EVENING AND EXPECT 10-15KTS WITH
SOME HIGHER GUSTS TO SLOWLY INCREASE THRU MORNING. WINDS SHIFT SW
BEHIND FROPA EARLY THURSDAY AFTERNOON WITH HIGHEST WINDS/GUSTS...
PERHAPS TO 30KTS FROM THE SW THURSDAY AFTERNOON. VFR CIGS WILL LOWER
THRU MVFR OVERNIGHT TO IFR AFTER SUNRISE. IFR HOLDS ON THRU
EARLY/MID AFTERNOON WITH CIGS LIFTING TO AT LEAST MVFR BY EVENING.
CMS

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
.IL...FLOOD WARNING PORTIONS KANKAKEE AND UPPER IL RIVERS.
      FLOOD WATCH THRU 12Z FRIDAY.
.IN...FLOOD WARNING PORTIONS KANKAKEE RIVER.
      FLOOD WATCH THRU 12Z FRIDAY.
.LM...GALE WARNING OPEN WATERS 09Z THURSDAY THRU 09Z FRIDAY.
      SMALL CRAFT ADVISORY NEARSHORE 02Z THURSDAY THRU 09Z FRIDAY.

&&
Hazardous weather outlook, Mar 1, 8:45 AM CST, 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
845 AM CST THU MAR 1 2007

ILZ003>006-008-010>014-019>022-023-032-033-039-INZ001-002-010-011-
019-012300-
WINNEBAGO-BOONE-MCHENRY-LAKE IL-OGLE-LEE-DE KALB-KANE-DU PAGE-COOK-
LA SALLE-KENDALL-GRUNDY-WILL-KANKAKEE-LIVINGSTON-IROQUOIS-FORD-
LAKE IN-PORTER-NEWTON-JASPER-BENTON-
845 AM CST THU MAR 1 2007

THIS PORTION OF THE HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL
AND NORTHEAST ILLINOIS...AND NORTHWEST INDIANA.

.DAY ONE...TODAY AND TONIGHT

FLOODING WILL CONTINUE ALONG PORTIONS OF THE KANKAKEE RIVER.

A FLOOD WATCH IS IN EFFECT FOR TODAY ACROSS THE AREA.

PERIODS OF SHOWERS AND THUNDERSTORMS WILL AFFECT NORTHERN ILLINOIS
AND NORTHWEST INDIANA TODAY. THERE IS A MODERATE RISK OF SEVERE
THUNDERSTORMS THIS AFTERNOON FOR AREAS GENERALLY SOUTH OF A LINE
FROM PONTIAC TO KANKAKEE TO RENSSELAER. THERE IS SLIGHT RISK OF
SEVERE THUNDERSTORMS EXTENDING NORTH OF THE MODERATE RISK AREA
ACROSS THE REMAINDER OF NORTHWEST INDIANA AND IN ILLINOIS AS FAR
NORTH AS A DIXON TO CHICAGO LINE. THE MAIN THREATS WITH THE STORMS
WILL BE LARGE HAIL AND DAMAGING THUNDERSTORMS WIND GUSTS IN EXCESS
OF 60 MPH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THERE IS THE POTENTIAL OF FLOODING ON STREAMS AND RIVERS DUE TO
RAINFALL AND SNOWMELT TODAY.

SOUTHWEST WINDS WILL INCREASE TO 25 TO 35 MPH THIS EVENING...WITH
GUSTS OF 40 TO 45 MPH. WINDS WILL GRADUALLY DIMINISH FRIDAY.

LIGHT SNOW IS EXPECTED TO MOVE INTO NORTHERN ILLINOIS OVERNIGHT
TONIGHT...WITH A CONTINUED CHANCE OF LIGHT SNOW OR SNOW SHOWERS
FRIDAY NIGHT. SNOWFALL ACCUMULATIONS OF 1 TO 2 INCHES ARE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY. REPORTS OF RAINFALL AMOUNTS
AND ANY FLOODING WOULD BE APPRECIATED.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO
WEBPAGE: WEATHER.GOV/CHICAGO

LMZ740>745-766-012300-
WINTHROP HARBOR IL TO MICHIGAN CITY IN-
LAKE MICHIGAN-
845 AM CST THU MAR 1 2007

THIS PORTION OF THE HAZARDOUS WEATHER OUTLOOK IS FOR THE ILLINOIS
AND INDIANA WATERS OF LAKE MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

GALE FORCE WINDS WILL OCCUR TODAY AND TONIGHT. THERE WILL BE
OCCASIONAL THUNDERSTORMS TODAY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

HAZARDOUS WINDS AND WAVES FOR SMALL CRAFT WILL CONTINUE FRIDAY INTO
EARLY SATURDAY.

&&

COMPLETE FORECAST INFORMATION IS AVAILABLE ON THE NWS CHICAGO
WEBPAGE: WEATHER.GOV/CHICAGO

In the hours before

Special weather statement, Mar 1, 3:53 AM CST, 5 hours 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
353 AM CST THU MAR 1 2007

ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-
019-011200-
BENTON-BOONE-COOK-DE KALB-DU PAGE-FORD-GRUNDY-IROQUOIS-JASPER-
KANE-KANKAKEE-KENDALL-LA SALLE-LAKE-LAKE IN-LEE-LIVINGSTON-
MCHENRY-NEWTON-OGLE-PORTER-WILL-WINNEBAGO-
353 AM CST (453 AM EST) THU MAR 1 2007

...SHOWERS AND ISOLATED THUNDERSTORMS MAY PRODUCE HAIL...

SHOWERS AND THUNDERSTORMS MOVING NORTH CENTRAL AND NORTHEAST
ILLINOIS AND NORTHWEST INDIANA MAY PRODUCE HAIL THIS MORNING.
THE HAIL COULD BE UP TO ONE HALF INCH IN SIZE. THE AIR ALOFT IS
VERY COLD AND ICE CRYSTALS FORMING IN THESE SHOWERS AND
THUNDERSTORM MAY GROW IN SIZE AS THEY FALL THROUGH THE
THUNDERSTORM AND MORE WATER FREEZES ON THEM.

BE ALERT FOR SMALL HAIL THIS MORNING IF A HEAVY SHOWERS OR
THUNDERSTORM PASSES OVER YOU.

THE RAIN IN SOME OF THE THUNDERSTORMS MAY REACH THREE QUARTERS
OF AN INCH IN AN HOUR. BE ALERT FOR STANDING WATER ON ROADS AND
IN LOW LYING AREAS.
Special weather statement, Mar 1, 6:05 AM CST, 2 hours 55 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
605 AM CST THU MAR 1 2007

ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-
019-011400-
BENTON-BOONE-COOK-DE KALB-DU PAGE-FORD-GRUNDY-IROQUOIS-JASPER-
KANE-KANKAKEE-KENDALL-LA SALLE-LAKE-LAKE IN-LEE-LIVINGSTON-
MCHENRY-NEWTON-OGLE-PORTER-WILL-WINNEBAGO-
605 AM CST (705 AM EST) THU MAR 1 2007

...SHOWERS AND ISOLATED THUNDERSTORMS MAY PRODUCE HAIL...

SHOWERS AND THUNDERSTORMS MOVING NORTH CENTRAL AND NORTHEAST
ILLINOIS AND NORTHWEST INDIANA MAY PRODUCE HAIL THIS MORNING.
THE HAIL COULD BE UP TO ONE HALF INCH IN SIZE. THE AIR ALOFT IS
VERY COLD AND ICE CRYSTALS FORMING IN THESE SHOWERS AND
THUNDERSTORM MAY GROW IN SIZE AS THEY FALL THROUGH THE
THUNDERSTORM AND MORE WATER FREEZES ON THEM.

BE ALERT FOR SMALL HAIL THIS MORNING IF A HEAVY SHOWERS OR
THUNDERSTORM PASSES OVER YOU.

THE RAIN IN SOME OF THE THUNDERSTORMS MAY REACH THREE QUARTERS
OF AN INCH IN AN HOUR. BE ALERT FOR STANDING WATER ON ROADS AND
IN LOW LYING AREAS.
Special weather statement, Mar 1, 6:05 AM CST, 2 hours 55 minutes before
SPECIAL WEATHER STATEMENT...CORRECTION
NATIONAL WEATHER SERVICE CHICAGO/ROMEOVILLE IL
605 AM CST THU MAR 1 2007

ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-
019-011400-
BENTON-BOONE-COOK-DE KALB-DU PAGE-FORD-GRUNDY-IROQUOIS-JASPER-
KANE-KANKAKEE-KENDALL-LA SALLE-LAKE-LAKE IN-LEE-LIVINGSTON-
MCHENRY-NEWTON-OGLE-PORTER-WILL-WINNEBAGO-
605 AM CST (705 AM EST) THU MAR 1 2007

...SHOWERS AND ISOLATED THUNDERSTORMS MAY PRODUCE HAIL...

SHOWERS AND THUNDERSTORMS MOVING ACROSS NORTH CENTRAL AND NORTHEAST
ILLINOIS AND NORTHWEST INDIANA MAY PRODUCE HAIL THIS MORNING.
THE HAIL COULD BE UP TO ONE HALF INCH IN SIZE. THE AIR ALOFT IS
VERY COLD AND ICE CRYSTALS FORMING IN THESE SHOWERS AND
THUNDERSTORM MAY GROW IN SIZE AS THEY FALL THROUGH THE
THUNDERSTORM AND MORE WATER FREEZES ON THEM.

BE ALERT FOR SMALL HAIL THIS MORNING IF A HEAVY SHOWERS OR
THUNDERSTORM PASSES OVER YOU.

THE RAIN IN SOME OF THE THUNDERSTORMS MAY REACH THREE QUARTERS
OF AN INCH IN AN HOUR. BE ALERT FOR STANDING WATER ON ROADS AND
IN LOW LYING AREAS.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

4 flood. Local standard time, as filed.

Flood, Kane

When
March 1, 9:00 AM CST to 10:00 PM CST
Where
Kane County, Aurora
Cause
Heavy Rain / Snow Melt
Reported by
Newspaper
Coordinates
41.770, -88.320

Numerous roads were closed due to high water, in addition to flooded fields, ditches and streams. Aurora only measured 0.90 inches of rainfall but estimated another inch of water from melting snow.

Flood, Will

When
March 1, 9:45 AM CST to 1:00 PM CST
Where
Will County, 1.73 mi NW of Romeoville
Cause
Heavy Rain
Reported by
NWS Employee
Coordinates
41.648, -88.094

Up to six inches of standing water in the right lane southbound on Route 53 just north of Renwick Road.

Flood, Kendall

When
March 1, 2:52 PM CST to 6:00 PM CST
Where
Kendall County, 1.24 mi SW of Oswego
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
41.667, -88.367

Standing water covering both lanes of 127th Street at the Will/Kendall County line.

Flood, Kendall

When
March 1, 6:25 PM CST to 10:00 PM CST
Where
Kendall County, 2.81 mi S of Oswego
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
41.640, -88.360

Six inches of standing water on Reservation Road east of Minkler Road.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2007Every state in 2007This day in weather historyWarnings in Illinois, March 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 22272, 22268, 22269, 22270.